Atypical Fractures Following Bisphosphonate Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Bisphosphonates have been widely used in the treatment of osteoporosis with well-documented long-term efficacy and safety, particularly in postmenopausal patients. But over the past decade, low-energy atypical subtrochanteric and proximal diaphyseal femoral fractures have emerged as an unexpected complication of prolonged bisphosphonate use. To the radiologist unfamiliar with this entity, the findings may be subtle and often missed, potentially evolving from an early incomplete fracture to a displaced complete fracture with a delay in diagnosis.

In such instances where the radiographic findings are negative or equivocal and patients present with prodromal symptoms of aching or dull groin or thigh pain, additional work-up with advanced imaging techniques, such as magnetic resonance imaging, computed tomography, or bone scintigraphy, may prove diagnostic owing to their multiplanar capabilities and earlier detection of subtle periosteal changes. It is imperative that radiologists develop a search pattern to help identify such fractures and consider imaging evaluation of the contralateral extremity in suspected cases with prodromal symptoms to assess for an incomplete asymptomatic or minimally symptomatic fracture.

Related Topics

    loading  Loading Related Articles